Kansas, 2013

Damaging Winds in Kansas, July 30, 2013

July 30, 2013 · NWS GLD · 2 events in 2 counties and zones

An isolated thunderstorm developed in Cheyenne County Kansas during the late afternoon and moved south-southeast across Sherman County. The storm produced half-inch diameter hail and wind gusts which broke a few tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An isolated thunderstorm developed in Cheyenne County Kansas during the late afternoon and moved south-southeast across Sherman County. The storm produced half-inch diameter hail and wind gusts which broke a few tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 30, 2:53 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 30, 2:53 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT TUE JUL 30 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 250 PM MDT TUE JUL 30 2013

LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOWS ELONGATED RIDGE ACROSS
THE SOUTHERN PLAINS WITH WESTERLY FLOW IN PLACE ACROSS THE
CENTRAL/HIGH PLAINS. A WEAK LEE TROUGH IS CURRENTLY IN PLACE ACROSS
EASTERN COLORADO WITH A WEAK CONVERGENCE REGION EXTENDING INTO OUR
WESTERN CWA.

THIS WILL ACT AS THE FOCUS FOR ISOLATED THUNDERSTORM DEVELOPMENT
THIS AFTERNOON...WITH CU FIELD ALREADY IN PLACE AND RADAR INDICATING
SEVERAL DEVELOPING UPDRAFTS JUST NW OF OUR CWA NEAR YUMA COUNTY. WITH
STORM MOTIONS OUT OF THE EAST 10-20KT MOST STORMS WILL BE SLOW
MOVERS...THOUGH WE COULD STILL SEE THIS ACTIVITY MOVE FURTHER EAST
IN OUR CWA THROUGH THE AFTERNOON BEFORE FALLING APART AFTER SUNSET
WITH LOSS OF DAYTIME HEATING AND INCREASING LOW LEVEL CINH. LATEST
RAP ANALYSIS SHOWS SB/ML CAPE VALUES RANGING FROM 1000-1500
J/KG...AND WITH ADJUSTED SOUNDINGS SUPPORTING POSSIBLE CAPE VALUES
IN THE 2000-2500J/KG RANGE LATER THIS AFTERNOON. WITH HIGH TD
DEPRESSIONS TO ABOUT 700MB THROUGH A DRY ADIABATIC AIRMASS AND HIGH
LFC/LCL IN THE 10-13KFT RANGE WE COULD SEE STRONG THUNDERSTORM GUST
POTENTIAL. IF WE REALIZE THE HIGHER CAPE VALUES I COULDNT RULE OUT
LARGE HAIL POTENTIAL...HOWEVER AT THIS POINT STRONG WINDS ARE
PROBABLY THE GREATER THREAT WITH ANY THUNDERSTORMS THAT DEVELOP.

MET/MAV GUIDANCE ARE INDICATING FOG DEVELOPMENT TONIGHT...HOWEVER
WITH W-SW WINDS TO 10KT AT THE SURFACE AND BL WINDS IN EXCESS OF
20KT...I AM NOT AS CONFIDENT WE WILL SEE A REPEAT OF LAST NIGHT.
WITH TROUGH AXIS SHIFTING EAST WE COULD STILL SEE LIGHT SURFACE
WINDS IN THE EAST WHERE FOG WOULD BE MORE LIKELY TO OCCUR...AND
WHERE I KEPT PATCHY FOG MENTION.

A WEAK COLD FRONT WILL DROP SOUTH LATE TONIGHT AND STALL ALONG THE
NE/KS STATE LINE BY MIDDAY WEDNESDAY WITH A PRE FRONTAL TROUGH
SETTLING TO OUR SOUTHEAST. AHEAD OF THE TROUGH AXIS CAPE VALUES IN
EXCESS OF 2500 J/KG ARE ADVERTISED. THIS TROUGH AXIS WILL BE THE
MAIN FOCUS WITH GOOD SURFACE CONVERGENCE IN PLACE...AND I KEPT 30/40
POPS TIED TO THIS FEATURE...AND LOWER POPS TO THE NORTH. WITH BETTER
CAPE AND MARGINALLY BETTER SHEER WE WILL SEE A CHANCE FOR
THUNDERSTORMS TO BECOME BETTER ORGANIZED WITH SEVERE WIND/HAIL A
POSSIBILITY IN OUR SOUTHEAST DURING THE AFTERNOON.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 250 PM MDT TUE JUL 30 2013

NO MAJOR CHANGES SEEN TO THE UPPER PATTERN ACROSS THE SOUTHERN AND
CENTRAL PLAINS DURING THIS PERIOD. UPPER HIGH NOW CENTERED OVER
NEW MEXICO AND WAFFLE BACK AND FORTH OVER TO WEST TEXAS AND BACK DURING
PERIOD. ALTHOUGH THE UPPER RIDGE IS FORECAST TO ASSERT ITSELF SLIGHTLY
NORTH OVER THE MOUNTAINS...A SERIES OF WEAK UPPER IMPULSES WILL
CONTINUE TO MOVE OVER THE TOP OF THE RIDGE KEEPING IT FAIRLY
FLAT OVERALL.

THIS MAKES IT DIFFICULT TO ASSESS TIMING OF PRECIPITATION. ALL
GUIDANCE IS SUGGESTING AN ACTIVE FLOW REGIME WILL CONTINUE WITH
SLIGHT CHANCE TO CHANCE POPS EVERY DAY. RIGHT NOW THE MOST ACTIVE
PERIODS FOR PRECIPITATION LOOK TO BE THURSDAY NIGHT AND AGAIN
SATURDAY NIGHT. TEMPERATURES WILL CONTINUE SEASONAL WITH HIGHS
MOSTLY IN THE UPPER 80S TO LOWER 90S AND LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1146 AM MDT TUE JUL 30 2013

VFR CONDITIONS SHOULD PERSIST THROUGH THIS EVENING AT BOTH KGLD
AND KMCK THROUGH THE VALID TAF PERIOD. WITH SURFACE TROUGH AXIS
NEAR BOTH TERMINALS WINDS WILL BE SOMEWHAT ERRATIC...THOUGH THEY
SHOULD REMAIN BELOW 12KT AT THE SURFACE GENERALLY OUT OF THE EAST-
SOUTHEAST. THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AHEAD OF
TROUGH AXIS ALONG KS/CO STATE LINE...HOWEVER WITH COVERAGE
ISOLATED I DECIDED AGAINST MENTION AT EITHER TAF SITE.

FOG WILL ONCE AGAIN BE POSSIBLE TONIGHT AFTER 09Z WITH MOIST
SURFACE LAYER STILL IN PLACE. MET/MAV GUIDANCE SHOWING CONDITIONS
DROPPING TO IFR/LIFR...HOWEVER WITH BL WINDS INCREASING TONIGHT
(ESPECIALLY OVER KGLD) I AM SKEPTICAL OF CONDITIONS MUCH LOWER THAN
MVFR. AT THIS TIME IF WE SAW LOWER CONDITIONS I THINK IT WOULD BE
AT KMCK WHERE SURFACE WINDS MAY REMAIN VARIABLE ALONG REPUBLICAN
RIVER VALLEY. A W-SW DRAINAGE WIND AROUND 10KT MAY HELP KEEP
CONDITIONS VFR AT KGLD. ANY FOG SHOULD DISSIPATE BY 15Z AS DIURNAL
HEATING MIXES OUT OF THE LOWER LEVELS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...DLF
AVIATION...DR
Hazardous weather outlook, Jul 30, 10:40 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUL 30 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT TUE JUL 30 2013 /1140 AM CDT TUE JUL 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG THE
COLORADO STATE LINE AND SLOWLY MOVE EAST. THIS ACTIVITY WILL
QUICKLY DISSIPATE AFTER SUNSET. A FEW STORMS COULD PRODUCE LOCALLY
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE CENTRAL HIGH
PLAINS REGION EACH DAY FROM WEDNESDAY THROUGH SUNDAY. A FEW
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE ON
THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DR

The radar

The Goodland radar (KGLD), 23 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 30, 4:05 PM CST
Where
Cheyenne County, 12.83 mi SSW of Bird City Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.569, -101.651

Thunderstorm winds broke a few 4-inch diameter live tree branches.

Thunderstorm Wind, Sherman

When
July 30, 3:05 PM MST
Where
Sherman County, 13.46 mi NNE of Goodland Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.561, -101.650

Barn destroyed with other damage to shingles and gutters. Hail to one-half inch and rainfall of 1.5 also occurred with the storm. Corn crop was laid down and likely a total loss but no crop damage estimates are available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457279, 457544.